Hail, Howard
- When
- May 12, 5:28 PM CST to 5:30 PM CST
- Where
- Howard County, 2.23 mi NW of Settlers Addition
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.250, -101.550
The combination of strong daytime heating, adequate low level moisture ahead of a dryline, and a mid level shortwave trough passing over the region, resulted in several severe storms over the Permian Basin of Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The combination of strong daytime heating, adequate low level moisture ahead of a dryline, and a mid level shortwave trough passing over the region, resulted in several severe storms over the Permian Basin of Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 12, 1:52 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT TUE MAY 12 2009
.DISCUSSION...
TARGET AREA FOR TDY REMAINS ACRS THE TRANS PECOS MAINLY FROM THE FST
VICINITY...ACRS SRN PB...TO THE RIO GRANDE. NAM HAS BACKED OFF ON
PRECIP SOME FROM YESTERDAY HOWEVER GFS STILL HAS A BULLSEYE IN
THESE AREAS (PER LINDLEY SIGNATURE...3H RH). TSTMS THAT FORM WILL
DEVELOP IN FAVORABLE BULK WIND SHEAR...CAPE...7H-5H LR/S TO PRODUCE
SEVERE WX. LLJ WILL DEVELOP EARLY EVENING RESULTING IN BREEZY
CONDITIONS THRU MOST OF THE NIGHT ACRS PB. WELL DEFINED SFC LOW IS
PROGGED TO DEVELOP ACRS S PLAIN WED WHICH WILL ALLOW 85H THERMAL
RIDGE TO BE FARTHER E. DRY AIR ALSO BE FARTHER E WED...SO WARMER
AND DRIER CONDITIONS WILL BE THE RULE. 7H TEMPS OF 13-14C WILL IN
GENERAL RESULT IN STRONGER CAP TOO. BEST OPPORTUNITY FOR CONVECTION
WILL BE ACRS LOWER TRANS PECOS WHERE LOW LEVEL MSTR HOLDS. MEANWHILE
COLD FRONT WILL HAVE MOVED INTO PANHANDLE WED PM AND SHOULD ARRIVE
IN CNTRL PB AROUND 12Z THUR. NAM12 SUGGEST FRONT WILL BE NEARING
THE MTNS BY 18Z THUR. BOUNDARY STILL EVIDENT IN PRESSURE/TEMP
FIELDS ACRS THE E AND IN GENERAL WILL BE A FOCUS FOR TSTMS. STEEP
7H-5H LR/S SFC DWPNTS IN THE M50S-60 YIELDING CAPES OF 3000 J/KG
PER NAM12 WITH VWS 30KTS...SO SEVERE STORMS AGAIN POSSIBLE...ESPECIALLY
FAR E AND S. TSTMS COULD DEVELOP NWD IN THE EVENING WITH LLJ AND
BOUNDARY. MOS GUIDANCE CONTINUES TO INCREASE WINDS THRU GDP PASS
WITH FROPA THUR AM. INDICATIONS ARE THAT SOMETHING CONVECTIVE WILL
HAPPEN FRIDAY. GFS HAS BEEN VERY PERSISTENT IN DEVELOPING A TRIPLET
QPF BULLSEYE FROM THE PANHANDLE INTO THE TRANS PECOS...AND 12Z NAM12
DEVELOPS A NEAR SOLID LINE OF PRECIP FROM KS SW INTO W TX...WHILE
ECMWF SOLN SHOWS MUCH OF THE SAME. MID LEVEL FLOW IS RATHER MESSY
THOUGH AS NW MID LEVEL FLOW IS DEVELOPING TO THE N WHILE A MORE
BROAD TROF IS NEAR THE DESERT SW. REGARDLESS MODELS ARE IN AGREEMENT
THAT DRYLINE WILL BE NEAR THE TX/NM LINE NEAR 00Z WHILE 7H TEMPS
OF 10-11C ALONG/E OF DRYLINE. VWS NOT IMPRESSIVE BUT CAPES NEAR
2000 J/KG...7H-5H LR/S AROUND 8.5 C/KM...AND PW NEARING 1.5 WILL
MAKE IT INTERESTING. ATTP WILL OPT TO EDGE POPS UP. AFOREMENTIONED
CONVECTION WILL SERVE TO RE-ENFORCE SFC BOUNDARY AND WITH NW FLOW
SAT POPS STILL WARRANTED. 7H TEMPS WILL CONTINUE TO COOL INTO SUN
WITH INCREASING PRESENCE OF MID LEVEL RIDGE MON/TUE.
&&
.FIRE WEATHER...
OPTED TO ISSUE RFW FOR GDP MTNS WITH 3 SITES WITHIN THE GDP NP
REPORTING RFW CONDITIONS. LESSER WINDS IN THE NEW MEXICO PORTION OF
GDP MTNS...BUT STILL VERY DRY WITH GUSTS TO 30 MPH. ALSO THERE
MAY BE ISOLD STRIKES ACRS FAR E PARTS OF SE NM THRU THE AFTERNOON.
OTHERWISE MORE OF THE SAME WED WITH LOCAL RFW CONDITIONS GENERALLY
IN THE GDP MTNS. OTHERWISE IT WILL BE HOT AND MIN RH OF 5-10 PCT
WILL BE FAIRLY WIDESPREAD WITH DRY LINE PUSHING A LITTLE FARTHER E
WED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 69 97 66 85 / 30 10 10 20
CARLSBAD NM 61 99 59 88 / 10 0 10 10
DRYDEN TX 70 95 69 93 / 30 10 10 20
FORT STOCKTON TX 69 99 65 92 / 30 10 10 10
GUADALUPE PASS TX 62 96 53 88 / 10 0 0 10
HOBBS NM 62 98 59 90 / 10 0 10 10
MARFA TX 53 90 51 86 / 10 10 10 10
MIDLAND INTL AIRPORT TX 70 98 65 88 / 20 10 10 10
ODESSA TX 70 98 65 87 / 20 10 10 10
WINK TX 68 102 65 93 / 10 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 140 PM CDT TUE MAY 12 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 140 PM CDT TUE MAY 12 2009 /1240 PM MDT TUE MAY 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EAST OF A LAMESA... ODESSA...FORT STOCKTON...TO FORT DAVIS LINE THIS AFTERNOON AND EVENING. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT. IN ADDITION THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. DRY AIR WILL COMBINE WITH BREEZY SOUTHWEST WINDS LATE THIS AFTERNOON ACROSS PORTIONS OF THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS RESULTING IN LOCALIZED CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN PERMIAN BASIN WEDNESDAY AND THURSDAY. THE GREATER CHANCE FOR SEVERE WEATHER WILL BE ON THURSDAY. DRY AIR WILL COMBINE WITH BREEZY SOUTHWEST WINDS WEDNESDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS RESULTING IN LOCALIZED CRITICAL FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON ACROSS THE EASTERN PERMIAN BASIN AND THE LOWER TRAN PECOS INCLUDING THE BIG BEND. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 504 PM CDT TUE MAY 12 2009 TXZ068-069-122230- CRANE-UPTON- 504 PM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN CRANE AND WEST CENTRAL UPTON COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF CRANE AT 504 PM CDT...MOVING NORTHEAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTHEASTERN CRANE AND WEST CENTRAL UPTON COUNTIES... INCLUDING THE CITY OF CRANE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 539 PM CDT TUE MAY 12 2009 TXZ062-063-122315- GLASSCOCK-MIDLAND- 539 PM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN MIDLAND AND NORTHWESTERN GLASSCOCK COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF SPRABERRY AT 539 PM CDT...MOVING NORTHEAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR GLASSCOCK UNTIL 1100 PM CDT TUESDAY EVENING FOR WEST TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 557 PM CDT TUE MAY 12 2009 TXZ069-075-122330- PECOS-UPTON- 557 PM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS AND SOUTH CENTRAL UPTON COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EAST CENTRAL PECOS COUNTY AT 556 PM CDT...MOVING EAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR WEST TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 612 PM CDT TUE MAY 12 2009 TXZ052-122345- HOWARD- 612 PM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL HOWARD COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF BIG SPRING ALONG INTERSTATE 20 AT 610 PM CDT...MOVING NORTHEAST AT 20 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CENTRAL HOWARD COUNTY...INCLUDING THE CITY OF BIG SPRING... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR WEST TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 628 PM CDT TUE MAY 12 2009 TXZ063-130000- GLASSCOCK- 628 PM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GLASSCOCK COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES WEST OF GARDEN CITY ALONG HIGHWAY 158 AT 627 PM CDT...MOVING NORTHEAST AT 20 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CENTRAL GLASSCOCK COUNTY...INCLUDING THE CITY OF GARDEN CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR WEST TEXAS.
The Midland/Odessa radar (KMAF), 69 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169886, 169887, 169888.